Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

July 18, 2021Gila County, Arizona

NWS Phoenix, AZ issued this special weather statement at Jul 18, 2021, 2:29 PM MST for Gila County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 2:29 PM MST (21:29 UTC)
Expired
Jul 18, 2021, 3:00 PM MST
In force
31 min
Issued by
NWS Phoenix, AZ

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 110 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2153 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

617 
WWUS85 KPSR 182129
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
229 PM MST Sun Jul 18 2021
 
AZZ563-182200-
Southeast Gila County AZ-
229 PM MST Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 300 PM MST...

At 229 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Hilltop, or 28 miles northeast of Globe, moving
west at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 272 and 297.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3361 11067 3381 11066 3385 11056 3384 11053
      3382 11050 3382 11041 3365 11034
TIME...MOT...LOC 2129Z 072DEG 13KT 3372 11049 

$$

INS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 18, 12:10 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 18, 12:10 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1210 PM MST Sun Jul 18 2021

.UPDATE...
Updated 18Z aviation discussion.

&&

.SYNOPSIS...
Abundant monsoon moisture will continue to bring daily chances for
at least isolated to scattered showers and thunderstorms across
south-central and eastern Arizona with a tendency to favor the
higher terrain of eastern Arizona. Isolated storms will also be
possible over southwest Arizona and southeast California. Storms
will be capable of producing both locally heavy rain, strong
winds, and blowing dust. Temperatures will remain near to slightly
below average with scattered to widespread storms possible for
the second half of next week.

&&

.DISCUSSION...
Saturday was definitely an overall down monsoon day with obvious
subsidence behind an inverted trough tracking westward across
southwest Arizona and southeast California and an MCV tracking
westward from Phoenix into the Lower CO River Valley. The 00Z
Phoenix raob showed a strong inversion at the top of the mixed
layer and another aloft. Plenty of moisture is still present
across the area with both KPHX and KTWC showing mixing ratios of 12
g/kg to the top of the mixed layer and area PWATs ranging from
2" across southwest Arizona to around 1.5-1.6" from Tucson to just
east of Phoenix. Current water vapor imagery shows a weak upper
level low just west of central Baja and the upper level ridge
center near the Four Corners area. Deep southeasterly flow between
the two systems will continue today with the atmosphere across
southeast and possibly south-central Arizona becoming more
conducive for storm development.

The 00Z HREF shows scattered storms developing over the high
terrain across southeast Arizona northward through the Mogollon
Rim. This area is shown to have MUCAPEs of around 1000 J/kg with
little if any capping inversion by mid afternoon. A southeasterly
steering flow of around 10 kts should keep most storms moving,
but with high moisture content, rainfall rates may be sufficient
for some localized flooding, especially if storms impact burn scar
areas. Although the HREF was not very supportive of storms over
the higher terrain tracking into the south-central Arizona
deserts, the last few runs of the HRRR are showing clusters of
storms from the Tucson area and to the east of Phoenix coalescing
some where across Pinal and/or Maricopa Counties. This is
definitely a plausible scenario, but there will be a capping
inversion across the lower deserts to overcome. If either of the
two areas of expected storms does not produce a strong enough
outflow/cold pool, then storms are likely to be limited across the
Phoenix area today. If the HRRR scenario plays out, then gusty
outflow winds and blowing dust will be very possible, as well as
storm development into the lower deserts. Any potential storms
over the lower deserts today will be capable of strong downdraft
winds, heavy rainfall, and localized flooding. Farther west across
southeast California and southwest Arizona, chances for storms
should be quite limited due to subsidence east of the upper level
low.

After a likely more active monsoon day today, Monday should see
fairly limited storm development and likely confined to the
eastern Arizona high terrain. After the upper level low exits well
to our northwest on Monday, the dominant feature into the middle
part of the week will be the strengthening upper level ridge
center over the Four Corners area. This should continue to provide
either easterly or southeasterly flow, keeping plenty of monsoon
moisture across the Desert Southwest. Model ensembles generally
show mostly high terrain storms each day for the first half of the
week with no discernible disturbances in the flow to provide the
extra support for more widespread activity. It is very possible
one of those days will see storms migrating into the lower
deserts, but it is next to impossible to pick which day will be
the day.

Model ensembles have been fairly consistent showing an uptick in
monsoon activity during the latter half of the week, likely due to
the upper level ridge weakening and an increase in easterly wave
activity. Both the GEFS and EPS show impressive QPF numbers late
in the week for Phoenix and Tucson, so it will be something to
watch. The better rain chances will likely depend on whether a
significant easterly wave develops over New Mexico and/or Texas.

Temperatures throughout the coming week are forecast to be near to
slightly below normal during the early part of the week before
dropping several degrees later in the week, likely due to the
expected pick up in monsoon activity and from the weakening ridge.
Latest NBM shows Tuesday being the warmest day with highs around
110 degrees across the western deserts to around 105 degrees in
the Phoenix area. Boundary layer moisture should remain quite high
throughout the week, helping to keep temperatures at or below
normal.

&&

.AVIATION...Updated at 1905Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Convective impacts through early afternoon and again later this
evening will be the main aviation weather concerns through Monday
morning. South-southeast winds sustained at 10-20 knots with
brief gusts up to 25-30 knots are expected with the current shower
activity and very isolated thunderstorms northeast of the
terminals. Very localized blowing dust may also briefly reduce
visibilities in the West Valley, but impacts should be minimal.
Once shower activity passes through the terminals by 20Z, winds
may experience some variability before settling on westerly
headings at 5-10 knots through the afternoon.

Another round of stronger isolated to scattered showers and
thunderstorms and convective outflows are possible this evening,
with a 40% chance of outflow winds in excess of 30 knots. Storms
developing over the White Mountains and southern Gila County
should push east-southeast outflows into the Phoenix terminals
sometime between 03-05Z given the steering flow aloft. Although
there is some uncertainty in how much the current shower activity
will affect the environment in Phoenix, there is about a 30-40%
chance of convection developing along these outflows between
03-07Z, which has resulted in a few hours of VCSH at each of the
TAF sites at this time. Confidence is currently too low to include
VCTS until we see how strong the convection that develops to the
east and southeast is along with how much the environment is
modified, but this may be upgraded with the next TAF package.
Blowing dust and localized 40-50 knot wind gusts within isolated
strong thunderstorms will be the main impacts. Otherwise, easterly
winds should persist overnight with cloud bases generally
remaining above 8-10 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:

Aside from brief afternoon gusts in the Colorado River Valley
including KBLH and a slight chance of convective impacts over
southwest Arizona late tonight, minimal aviation impacts are
expected through Monday morning. Winds will continue to favor a
southerly component at KBLH with gusts up to 20 knots this
afternoon, whereas winds will remain more southeasterly at KIPL
at 10 knots. Easterly outflows may push as far west as the
Colorado River Valley during the overnight hours, with blowing
dust being the main impact. Isolated thunderstorms over the
mountains in northern Baja California and southern California are
expected, but thunderstorm chances at KIPL and KBLH are only 10%.
Light shower activity may develop early Monday morning over SE
California, but confidence is too low to include at this time at
either TAF site. Ceilings should generally remain above 10 kft.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Temperatures will generally be near to slightly below seasonal
averages through the period as monsoonal moisture remains in place
over the region. Storm activity is anticipated to spread as far
west as southeast California with most storms having good
potential for wetting rain (0.10" or more). Threats from storms
will continue to involve locally heavy rainfall and flash flooding
along with strong outflow winds and localized downbursts within
storms. Significant flooding may be experienced on previously
burned areas of Gila County, particularly during the second half
of the week. Min RH levels are expected to remain in the 20-30%
range most areas (30-50% higher terrain of south- central AZ). Max
RH levels will be 35-60% most places (60-90% higher terrain of
south- central AZ). Apart from thunderstorms, winds will favor
familiar diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Kuhlman
AVIATION...Hopper
FIRE WEATHER...Hopper/Kuhlman

In the hours before

Special weather statement, Jul 18, 9:16 AM MST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
916 AM MST Sun Jul 18 2021

AZZ552-553-555-558-181700-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
916 AM MST Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 1000 AM MST...

At 915 AM MST, Doppler radar was tracking a strong thunderstorm 10
miles south of Boyce Thompson Arboretum, or 11 miles south of
Superior, moving northwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Florence, Superior, Florence Junction, Queen Valley and Boyce
Thompson Arboretum.

This includes the following highways...
US Highway 60 between mile markers 207 and 227.
AZ Route 79 between mile markers 136 and 150.
AZ Route 177 between mile markers 159 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3299 11132 3319 11153 3330 11144 3338 11130
      3339 11114 3318 11104
TIME...MOT...LOC 1615Z 149DEG 14KT 3313 11118

JS
Special weather statement, Jul 18, 2:04 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
204 PM MST Sun Jul 18 2021

AZZ563-182130-
Southeast Gila County AZ-
204 PM MST Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 230 PM MST...

At 203 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Sawmill, or 34 miles northeast of Globe, moving west
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 272 and 298.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3368 11029 3361 11063 3382 11065 3385 11056
      3382 11050 3383 11044 3383 11033 3380 11030
TIME...MOT...LOC 2103Z 086DEG 14KT 3377 11039

LJH
Special weather statement, Jul 18, 2:29 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
229 PM MST Sun Jul 18 2021

AZZ563-182200-
Southeast Gila County AZ-
229 PM MST Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 300 PM MST...

At 229 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Hilltop, or 28 miles northeast of Globe, moving
west at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 272 and 297.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3361 11067 3381 11066 3385 11056 3384 11053
      3382 11050 3382 11041 3365 11034
TIME...MOT...LOC 2129Z 072DEG 13KT 3372 11049

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:16 AM MSTSpecial Weather StatementPSRPinal44 min
Jul 18, 11:24 AM MSTAreal Flood AdvisoryPSRPinal2 hr
Jul 18, 2:04 PM MSTSpecial Weather StatementPSRGila26 min
Jul 18, 4:27 PM MSTSpecial Weather StatementPSRGila33 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.